Articles Posted in Hospital Errors

Bradley Metts, who was 9 years old at the time of this incident, was evaluated for severe ear pain by his primary care physician at University Medical Associates. Eight days after the evaluation, Bradley’s condition deteriorated; he developed headache, nausea, vomiting and photophobia. Bradley returned to the clinic where a nurse practitioner described him as being acutely ill.

The medical provider at the clinic ordered various STAT (immediate) blood tests, including an erythrocyte sedimentation rate test and a C-reactive protein test.

Although the lab samples were sent to Athens Medical Laboratory by the mid-afternoon, the results, which were markedly elevated, were not returned for six days.
Continue reading

Keimoneia Redish was a 40-year-old mother of five who suffered from asthma. When she experienced breathing difficulties, her partner took her to a hospital emergency department. Testing there showed that her carbon dioxide level was above normal at 57 mmol/L and that her pH level was 7.28, which is below normal and indicated mild hypercapnia and acidosis. Hypercapnia is a condition of abnormally elevated carbon dioxide (CO2) levels in the blood. Acidosis is a condition in the blood that causes the pH level to fall below the normal limit of 7.35.

Although steroids and other treatments over several hours were administered, Redish’s condition did not improve. She was admitted to the hospital’s intensive care unit, where an attending physician intubated her and placed her on a mechanical ventilator.

Her carbon dioxide level and pH remained stable but still out of range of normal. A pulmonologist later examined Redish and recommended that she continue the ventilator but also add Ketamine, which is a medication mainly used for starting and maintaining anesthesia. The pulmonologist indicated that if Redish’s condition did not improve, general anesthesia to relieve her bronchospasms would be recommended.
Continue reading

LaQuinta Murray experienced severe pain in her lower extremities. She was just 29 years old at the time. She was admitted to Centennial Hills Hospital Medical Center with a diagnosis of sickle cell crisis, chronic anemia and strep throat. Dr. Mandip Arora ordered both opioid and non-opioid analgesics, as well as strict recording of Murray’s urine output.

Over the next four days, Murray was administered Toradol. She experienced critically high potassium levels and decreased urine output, but the nurses chose not to record this.

Murray then suffered renal failure, which led to fatal cardiac arrest. Murray had been a CNA. She was survived by her husband and minor child.
Continue reading

Dolores Madigan, 71, had a seizure disorder. She took the anticonvulsant medications Keppra and Dilantin daily.

When she was admitted to Brookhaven Memorial Hospital Medical Center, she was suffering from an eye infection. Internal medicine physician Dr. Jayeshkumar Makavana ordered swallow testing to rule out a stroke. Although Dr. Makavana discontinued Madigan’s medication, a neurologist later reinstated the anticonvulsants.

The next night, a nurse alerted Dr. Makavana that Madigan had not been receiving her medicine. The nurse then administered a small inadequate dose of medication in line with Dr. Makavana’s instructions.
Continue reading

Paul Chicoine was 47 years old when he experienced nausea, vomiting and extreme dizziness as he was painting a ceiling. He then developed left-sided numbness, weakness, and slurred speech.

He was taken by ambulance to a hospital where he was given medication. An emergency physician, Dr. Michael Mendola, ordered blood tests and a CT scan of the head. The finding from the CT scan was negative except for a note about a sinus inflammation. Chicoine was then discharged with the diagnosis of vertigo and sinusitis.

Eight days after discharge, he suffered a stroke. After extensive rehabilitation over eight months, he returned to his job as a court officer. He has been unable to continue working due to his deficits, which included vision impairment and limited use of his left hand, which were the result of the stroke.
Continue reading

Latosha Evans, 17, a heart transplant recipient, went to Children’s Hospital to undergo a cardiac catheterization to correct a fractured stent in her ascending aorta.

After this procedure, which lasted approximately three hours, Latosha was transferred to the facility’s post-anesthesia care unit. A report from a neurology consultation allegedly wrote in the chart that Latosha had possible right hemiparesis; however, neither the attending nursing nor medical staff initiated a stroke protocol or requested a complete neurological assessment.

Hemiparesis is a partial weakness on one side of the body. It can affect either the left or right side of the body. The weakness can involve the arms, hands, legs, face or a combination of all. Almost 80% of stroke survivors experience hemiparesis, making it one of the most common effects of a stroke.
Continue reading

Ms. Doe, age 47, suffered from multiple sclerosis and used a walker. After she visited an urgent care clinic, she became tired and tried to sit down on her walker. The walker flipped over and Ms. Doe hit her head on the pavement.

A physician’s assistant at the clinic treated the injury and stitched Ms. Doe’s wound before discharging her with only verbal instructions.

Ms. Doe lapsed into a coma approximately five hours later. She was taken by ambulance to a nearby hospital where testing revealed a skull fracture and intracranial hemorrhage with midline shift.
Continue reading

Samuel Gray was 61 when he reported excruciating pain and cramping in his left lower leg. He was taken by ambulance to a hospital emergency room where it was noted that he had diminished foot pulses and was in severe pain. He was later diagnosed as having acute ischemia of the lower leg and was given Heparin, a blood thinner.

The hospital staff contacted a thoracic surgeon, Dr. Panagiotis Iakovidis, who agreed to treat Gray and ordered a CT angiogram. The CT angiogram confirmed the diagnosis of acute ischemia in the lower leg.

However, Dr. Iakovidis did not see Gray personally until the next day, 22 hours after the hospital staff had requested his services. Despite an attempt to restore blood flow, Gray subsequently required below-the-knee amputation of his left leg.
Continue reading

Jody Blatchley, a 32-year-old snowboarding coach, fractured his left tibia and right calcaneus in a snowboarding mishap. He underwent two surgeries over the next few days including a left tibial plateau repair surgery performed by Dr. Richard Cunningham.

After a second surgery, it was noted that Blatchley had pain, decreased sensation in his left leg, and an inability to move his left toes. Orthopedic surgeon Dr. Peter James evaluated Blatchley and prescribed pain medication.

Over the next few days, Blatchley’s pain increased, he developed swelling and remained unable to wiggle his toes. He underwent an ultrasound and was later found to have increased pressure in the compartments of his lower left extremity. This led to an emergency fasciotomy, debridement and skin graft procedures, and placement of a wound VAC six days after the injury. Blatchley now suffers from left foot drop and lower leg pain. His medical expenses totaled $418,000, and he lost income of $190,000.
Continue reading

Jerri Woodring-Thueson suffered a stroke. Several days later, tests showed a suspected vertebrobasilar arterial dissection. She was transferred to Seattle’s Harborview Medical Center, the nearest comprehensive stroke center.

A vertebral artery dissection is a flap-like tear of the inner linings of the vertebral artery, which is located in the neck and supplies blood to the brain. After such a tear, blood enters the arterial wall and forms a blood clot to thicken the artery wall; often it blocks blood flow.

Shortly after her admission to the Seattle facility, she experienced nausea, vertigo, decreased hearing, blurred vision and uncontrolled eye movements. A repeat MRI was negative for new strokes. Woodring-Thueson’s treating physicians continued her on dual antiplatelet therapy, which included aspirin.
Continue reading